Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 65, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2013, 3:33 PM CDT for Marshall County, Pennington County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2013, 3:33 PM CDT (20:33 UTC)
- Expired
- Jul 24, 2013, 4:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:45 PM CDT | HAIL 0.75 | 4 Ne Rosewood, MN | A FAIR AMOUNT OF PENNY SIZED HAIL THAT DRIFTED AND CAUSED SOME MINOR GARDEN DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197 WUUS53 KFGF 242033 SVRFGF MNC089-113-242130- /O.NEW.KFGF.SV.W.0065.130724T2033Z-130724T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 333 PM CDT WED JUL 24 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA... CENTRAL PENNINGTON COUNTY IN NORTHWEST MINNESOTA... * UNTIL 430 PM CDT * AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF THIEF RIVER FALLS...AND MOVING SOUTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSEWOOD AND HOLT AROUND 345 PM CDT. DAKOTA JUNCTION AROUND 400 PM CDT. THIEF RIVER FALLS AROUND 405 PM CDT. MAVIE AND HAZEL AROUND 420 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4812 9577 4797 9605 4826 9653 4840 9635 TIME...MOT...LOC 2033Z 312DEG 21KT 4827 9633 HAIL...1.00IN WIND...<50MPH $$ JK
2 follow-up statements
594 WWUS53 KFGF 242056 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 356 PM CDT WED JUL 24 2013 MNC089-113-242130- /O.CON.KFGF.SV.W.0065.000000T0000Z-130724T2130Z/ PENNINGTON MN-MARSHALL MN- 356 PM CDT WED JUL 24 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL MARSHALL AND CENTRAL PENNINGTON COUNTIES UNTIL 430 PM CDT... AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAKOTA JUNCTION...AND MOVING SOUTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... THIEF RIVER FALLS AROUND 405 PM CDT. MAVIE AROUND 425 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4821 9634 4829 9620 4812 9577 4797 9605 TIME...MOT...LOC 2056Z 308DEG 20KT 4820 9618 HAIL...1.00IN WIND...<50MPH $$ JK
436 WWUS53 KFGF 242115 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 415 PM CDT WED JUL 24 2013 MNC089-113-242125- /O.CAN.KFGF.SV.W.0065.000000T0000Z-130724T2130Z/ PENNINGTON MN-MARSHALL MN- 415 PM CDT WED JUL 24 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL AND CENTRAL PENNINGTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4821 9634 4829 9620 4812 9577 4797 9605 TIME...MOT...LOC 2115Z 308DEG 20KT 4813 9599 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:44 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 24, 2:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT WED JUL 24 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 245 PM CDT WED JUL 24 2013 THE MAIN CHALLENGE WILL BE CONVECTION THIS EVENING THROUGH THURSDAY...THEN TEMPS BEHIND A STRONG COLD FRONT. MODELS ARE IN VERY GOOD OVERALL AGREEMENT WITH NO MAJOR DIFFERENCES NOTED. FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS AND STORMS MAINLY IN THE NORTHERN 1/3 OF THE AREA. THERE WILL BE SFC BASED CAPE AROUND 1500 J/KG THROUGH MUCH OF THE EVENING...ALONG WITH 40KT OF DEEP LAYERED SHEAR. THE MAIN SHORTWAVE SHOULD NOT COME THROUGH UNTIL LATER TONIGHT...AND FAIRLY WEAK MID LEVEL LAPSE RATES SHOULD CAUSE FAIRLY SHORT LIVED UPDRAFTS. CAN/T RULE OUT SOME STRONG STORMS THOUGH WITH A FEW HAIL/WIND REPORTS POSSIBLE GIVEN THE TIME OF YEAR AND CONVECTIVE PARAMETERS. ON THU... A COLD FRONT WILL MOVE THROUGH THE REGION ALONG WITH SHOWERS AND STORMS. GIVEN THE STRONG FRONT...AND INSTABILITY AHEAD OF THE FRONT...A FEW STORMS COULD BE STRONG TO SEVERE THROUGH EARLY AFTERNOON. THERE WILL ALSO BE STRONG FORCING MAINLY IN THE NORTH NEAR THE SHORTWAVE. WINDS SHOULD INCREASE AND IT COULD BECOME WINDY BY AFTERNOON WITH TEMPS PERHAPS FALLING IN THE NORTH. FOR THU NIGHT...SOME WRAPAROUND SHOWERS ARE POSSIBLE BEHIND THE FRONT MAINLY IN NW MN. TEMPS WILL COOL WELL BELOW NORMAL IN THE NORTH BEHIND THE FRONT...ALTHOUGH WINDS SHOULD REMAIN HIGH ENOUGH TO PREVENT IT FROM GETTING TOO COLD. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 245 PM CDT WED JUL 24 2013 FOR FRI AND SAT...EXPECT UNSEASONABLY COLD AIR TO BE OVER THE REGION WITH TEMPS WELL BELOW NORMAL. WE SHOULD APPROACH RECORD COLD LEVELS FRI NIGHT...WITH THE RECORD IN FARGO OF 46...45 IN GFK AND 42 AT THE GRAND FORKS NWS OFFICE (FGF). THERE COULD ALSO BE SOME LINGERING SHOWERS ON FRI MAINLY ALONG AND EAST OF THE VALLEY...AND NORTHERLY WINDS WILL MAKE FOR A CHILLY DAY WITH LOW CONVECTIVE TEMPS AND CLOUDS. FOR SATURDAY NIGHT THROUGH WEDNESDAY THE 12Z GFS SEEMS TO HAVE COME AROUND TO THE 00Z ECMWF. THIS BASICALLY MEANS THAT THE MID LEVEL RIDGE OVER THE MIDSECTION OF THE COUNTRY WILL FLATTEN SHIFTING THE FLOW TO MORE OF A ZONAL REGIME. WITH RIDGING OVER THE FA SAT NIGHT INTO EARLY SUNDAY WILL MAINTAIN THE DRY FORECAST. SOME PCPN MAY REACH INTO THE KDVL REGION BY SUNDAY AFTERNOON. MODELS THEN SEEM TO AGREE WITH DECENT PCPN CHANCES MON/MON NIGHT THEN BY TUE/WED THE GFS DRIES IT OUT WHILE THE EMCWF REMAINS WET. NATIONAL GUIDANCE SEEMS TO SPLIT THE DIFFERENCE AND THAT MAKES SENSE FOR TODAY. TEMPS LOOK TO STAY A LITTLE COOLER THAN NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1225 PM CDT WED JUL 24 2013 CURRENTLY HAVE A FEW SHOWERS JUST TO THE NORTH OF THIEF RIVER FALLS WHICH ARE SLIDING SOUTHEAST. THINK THEY WILL JUST MISS KTVF AND KBJI BUT WILL CONTINUE TO MONITOR. COULD BE MORE SHOWER/TSTM DEVELOPMENT THIS AFTERNOON BUT CONFIDENCE ON ANY OF THEM HITTING ONE OF THE TAF SITES IS NOT HIGH SO WILL NOT MENTION. OTHERWISE THERE SHOULD BE SOME CLOUD COVER LINGERING OVERNIGHT WITH LIGHT WINDS. EXPECTING A FRONTAL PASSAGE ON THU WHICH WILL SWITCH WINDS TO THE NW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...GODON/DK AVIATION...GODON
Hazardous weather outlook, Jul 24, 6:41 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT WED JUL 24 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 641 AM CDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION...MAINLY THIS AFTERNOON AS AN AREA OF LOW PRESSURE APPROACHES. BEST POTENTIAL FOR STORMS WILL BE ALONG AND EAST OF THE VALLEY. WHILE SEVERE STORMS ARE NOT ANTICIPATED SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jul 24, 10:15 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 AM CDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TORNADO 4 ESE MAHNOMEN 47.29N 95.89W
07/22/2013 F2 MAHNOMEN MN NWS STORM SURVEY
TORNADO DAMAGE PATH LENGTH WAS AN INTERMITTEN 18 MILES
WITH A PATH WIDTH OF 20 TO 150 YARDS FROM 4 ESE OF
MAHNOMEN TO 4 MILES WNW OF ZERKEL FROM APPROXIMATELY
150AM TO 230AM. DAMAGE PEAKED AT AN EF2 RATING WITH WIND
SPEEDS IN THE 115 TO 120 MPH RANGE. THIS WAS INDICATED
WHERE A POLE BARN WAS COMPLETELY DESTROYED AND FARM
EQUIPMENT LOFTED.
0345 AM TSTM WND DMG 8 S AKELEY 46.88N 94.73W
07/22/2013 HUBBARD MN PUBLIC
NUMEROUS TREE DAMAGE ALONG WITH SOME TIN ROOFING PEELED
OFF OF A SHED. TIME ESTIMATED FROM RADAR.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:05 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 40 min |
| Jul 24, 6:25 PM CDT | Special Weather Statement | FGF | Clearwater | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.